Kentucky, 2004Hail in Kentucky, May 24, 2004
May 24, 2004 · NWS JKL · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 24, 10:47 AM EST, 4 hours 19 minutes earlier.
Area forecast discussion, May 24, 10:47 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1147 AM EDT MON MAY 24 2004
.DISCUSSION...
FRONTAL BOUNDARY NEARING THE OHIO RIVER WILL NOT MAKE MUCH FURTHER
PROGRESS SOUTH...FLOW PATTERN WILL LIKELY RATHER STRETCH IT OUT
THROUGH THE DAY. ILN SOUNDING REVEALING A WEAK CAP WITH GOOD WIND
PROFILE...WHILE BNA SOUNDING CAME IN VERY CAPPED. BOUNDARY LOCATED
ALONG THE CUMBERLAND VALLEY HAS HAD SOME VERY LOW TOPPED SHOWERS
OCCASIONALLY FIRING ALONG IT. THE BOUNDARY IS NOT SHOWING ANY SIGNS
OF MOVING ANY FURTHER SOUTH. LOTS OF MID LEVEL AND HIGH LEVEL
CLOUDINESS ASSOCIATED WITH THIS WOULD ONLY HURT INSTABILITY IN THE
SOUTHERN TIER COUNTIES AND WITH NO STRONG TRIGGER OUT THERE...WOULD
IMAGINE ONLY SCATTERED PRECIP WOULD FIRE. WILL THEREFORE SHAVE POPS
DOWN TO LOWER CHANCE IN THE SOUTH...WHILE MAINTAINING LOW CHANCE
POPS IN THE NORTH...CLOSER TO FRONTAL BOUNDARY AND LESS CAPPED
ENVIRONMENT. CLOUDS WILL HOLD TEMPS DOWN IN PLACES SO WILL USE A
RANGE TO COVER. UPDATE OUT SHORTLY.
&&
.PREV DISCUSSIONS...
557 AM EDT MON MAY 24 2004
.DISCUSSION...
STORY OF THE DAY WILL BE THE APPROACH OF FRONT FROM THE NORTH. BY
18Z THIS AFTERNOON...FRONT SHOULD BE IN PLACE GENERALLY AROUND THE
OHIO RIVER...STRETCHING IN THE SAME ORIENTATION...SSW TO ENE. META
BRINGS FRONT FURTHER SOUTH THAN GFS...AND THUS THE FOCUS OF QPF LIES
FURTHER TO THE SOUTH IN META. WENT GENERALLY CLOSE TO MAV POPS
TODAY...A LITTLE LOWER THAN MAV POPS IN THE SOUTH. FEEL THE 30S FAR
NORTH...40S CENTRAL...AND BRIEF 50S FAR SOUTH ARE WARRANTED GIVEN
THE HIGH LEVEL OF INSTABILITY...FRONTAL ORIENTATION...AND MORE THAN
LIKELY A FEW STRAY BOUNDARIES FROM CONVECTION IN THE HOOSIER STATE
OVERNIGHT. THESE ARE ALL THE INGREDIENTS THAT LED TO DECENT COVERAGE
YESTERDAY...MINUS THE CLOSE PROXIMITY OF THE FRONT. DID NOT GO
HIGHER WITH POPS GIVEN YET ANOTHER MID LEVEL CAPPING MECHANISM...AND
FAIRLY UNFAVORABLE JET ORIENTATION. ALSO...THE POPS WERE LOWER IN
THE NORTH GIVEN THE MID LEVEL SUBSIDENCE THAT EXPECTED TO BE HIGHER
IN MAGNITUDE FURTHER NORTH. LOWERED TEMPS A BIT TODAY GIVEN NEW
GUIDANCE...WHICH IS CAPTURING OBS FAIRLY WELL...AND EXTRA CLOUD
COVER. HOWEVER...REMAINED ABOVE MAV GUIDANCE.
TONIGHT...BIG QUESTION WILL AGAIN BE ONE OF A SIGNIFICANT SPLIT OR
NOT. LAST COUPLE OF NIGHTS...ONLY A FEW OUTLIERS ON CO-OPS AND RAWS
COULD NOT BE HANDLED WITH A 5 DEGREE RANGE. PROBABLY MOSTLY DUE TO
WINDS THAT NEVER QUITE SETTLED IN MOST AREA...ASIDE FROM THE
OUTLYING SHELTERED LOCALS...LIKE THE YELLOW CREEK RAWS...AND PARTS
OF THE THE MIDDLESBORO AREA FOR EXAMPLE. TONIGHT...SFC PRESSURE
GRADIENT WILL BE EVEN MORE BRISK GIVEN APPROACH OF SFC LOW FROM THE
WEST. ALTHOUGH OPTED FOR LIGHT WINDS IN ZONES FOR TONIGHT...WILL BE
CLOSE TO THE NEED FOR THE LOWEST RANGE. HOWEVER...THE SOME WEAK WAA
AS THE PAST FEW NIGHTS...AND NOT AN OVERWHELMING CLOUD
SITUATION...WILL PROBABLY AGAIN YIELD A FEW OUTLYING AREAS TO COOL
BELOW THE REST. HAVE ALREADY ISSUED TWO SETS OF ZONES...THE FIRST
HAD SPLIT A TEMP DIFFERENCE...AS OPPOSED TO ACTUALLY SPLITTING THE
RANGES. BUT...AFTER SECOND THOUGHTS...TO REALLY ALLOW FOR ALL
LOCALS...RETURNED THE SPLIT TO THE PACKAGE...HOWEVER...WITH A
LOWERED TEMP SCHEME OVERALL. AFTERNOON CONVECTION SHOULD DIE
QUICKLY...OPTED FOR SLIGHT CHANCE POPS TONIGHT...CLOSE TO MAV
GUIDANCE.
FOR TUESDAY...UPPED POPS...AS SFC FEATURE WILL RIDE NORTH OF THE
AREA...ALONG FRONT. KEPT TEMPERATURES VERY CLOSE TO WHAT WAS IN
GRIDS...CLOSE TO MAV GUIDANCE.
ELSEWHERE...MADE A FEW TWEAKS TO TEMPS...AND SLOWED TIMING OF POP
GRADIENT IN TIME IMMEDIATELY BEFORE FRONTAL PASSAGE GIVEN SLOWER
PROGRESSION INDICATED IN NEW PACKAGES.
AS MENTIONED YESTERDAY...THERE REMAINS A THREAT FOR SEVERE WEATHER
TODAY. MODEL SOUNDINGS STILL ILLUSTRATE A VERY PREVALENT REGION OF
MID LEVEL DRY AIR. THIS EQUALS THE POSSIBILITY OF GOOD DRY AIR
ENTRAINMENT IN ANY STORMS THAT DEVELOP. ALSO...WBZ AROUND 10KFT...SO
HAIL REMAINS A BIT OF A CONCERN AS WELL.
NEW 6Z META SOUNDINGS INDICATE STRONGER MID LEVEL WARMING THIS
AFTERNOON...PROBABLY DUE TO EXTRA SUBSIDENCE GIVEN ALL OF THE MID
LEVEL DRYING...AND SEEMS TO INDICATE THAT THE BEST CHANCE FOR
SHOWERS WOULD BE AROUND OR BEFORE NOONTIME...WHEN MID LEVEL WARMING
OVERWHELMS CAPE. THIS IS YET TO BE SEEN...AND 12Z SOUNDING WILL TELL
THE TALE. HOWEVER...ON THE SIDE...LOOKS AS THOUGH A SFC BOUNDARY IS
PRESENTLY MAKING ITS WAY THROUGH LMK/S AREA...SPARKING THE
DEVELOPMENT TO SOME SPRINKLES. SOMETHING TO WATCH FOR MID MORNING.
&&
.PREV DISCUSSION...
1042 PM EDT SUN MAY 23 2004
MADE ONLY SMALL CHANGES IN FIRST PERIOD OF FORECAST. TWEAKED WINDS
DOWN A BIT DURING THE OVERNIGHT PERIOD. LEFT IN RIDGE/VALLEY
TEMPERATURE SPLIT FOR PERIOD ONE WITH LOWS IN UPPER 60S
RIDGES...LOWER 60S VALLEYS...SINCE RIDGE VALLEY SPLIT OCCURRED LAST
NIGHT AS WELL. WENT WITH HIGHER TEMPERATURES FOR TONIGHT AS 2Z TEMPS
WERE AROUND 6 DEGREES WARMER THAN LAST NIGHT AT SAME TIME. ADDED A
COUPLE EXTRA HOURS OF PATCHY FOG FROM 10-11Z BASED ON PERSISTENT
MORNING FOG THE PAST FEW DAYS. KEPT IN SLIGHT CHANCE
POPS...ESPECIALLY FOR EARLY MORNING AS MESOETA TRIES TO PUSH A SMALL
AREA OF PRECIP THROUGH AREA. CAPE VALUES ON ETABUFR SOUNDINGS OF
2000 J/KG AND ABOVE BETWEEN 12-15Z ALSO PROMPTED LEAVING IN POPS. NO
OTHER CHANGES WERE MADE.
603 PM EDT SUN MAY 23 2004
OUTFLOW BOUNDARY PERHAPS IN CONJUNCTION WITH SOME PVA WOUND UP BEING
THE FLY IN THE OINTMENT FOR TODAY. EXPANSIVE OUTFLOW BOUNDARY PUSHED
SOUTHEAST AND BEGAN TO SPAWN ISOLATED TO AT TIMES SCATTERED
CONVECTION. A FEW OF THE CELLS WERE MARGINAL...HOWEVER WITH BETTER
RIDGING AND CAPPING TO OVERCOME TODAY...NONE REACHED SEVERE LIMITS.
EARLIER CONVECTION HAS LEFT ANOTHER OUTFLOW BOUNDARY FROM NE TO SW
JUST ABOUT BISECTING THE CWA. EXPECT ACTIVITY TO DIE DOWN WITH
SUNSET...HOWEVER WITH FORMIDABLE LOW PRESSURE TO TRACK INTO THE G.L.
AND STRETCH PLAINS COLD FRONT CLOSER LATER TONIGHT...SUBSEQUENT
INCREASE IN THE LOW LEVEL JET OCCURS. META HAS PLAYED UP ISENTROPIC
LIFT IN RESPONSE TO THIS FOR THE PAST SEVERAL RUNS. GFS CONTINUES TO
DOWNPLAY THIS FORCING...HOWEVER WITH OUTFLOW ACROSS THE AREA AND
MOIST AIRMASS...THE SLIGHTEST TRIGGER COULD INITIATE AT LEAST
ISOLATED CONVECTION. FORECAST SOUNDINGS CONTINUE TO SHOW GOOD
POTENTIAL FOR STRONG TO SEVERE CONVECTION TOMORROW. CAPPING SHOULD
BE WEAKER TOMORROW THAN IT WAS TODAY...SO ANY KIND OF WEAK TRIGGER
SHOULD GET THINGS GOING. CONVECTION SHOULD CALM DOWN WITH LOSS OF
HEATING AND THEN REFIRE ON TUESDAY AS FRONTAL BOUNDARY SAGS CLOSER.
SOUNDINGS ARENT AS FAVORABLE FOR SEVERE POTENTIAL ON TUESDAY WITH
LESS STEEP LAPSE RATES...HIGHER WET BULBS...AND WEAKER WINDS ALOFT.
BEST WIND PROFILE COMES ON WEDNESDAY AS FRONTAL BOUNDARY PUSHES
SOUTH. UPPER LEVEL WINDS LOOK MORE REPRESENTATIVE OF WINTER TIME
VALUES...AS PROGGED 300 MB WINDS OF 110 KTS ARE ON TAP. SEVERE
POTENTIAL WILL PROBABLY BE LIMITED DUE TO INSTABILITY...HOWEVER WITH
THIS STRONG OF A WIND PROFILE...THIS COULD MAKE UP SOMEWHAT.
COULD BE SOME LOCALLY HEAVY RAIN WITH TRAINING CELLS IF ALL OF THIS
PANS OUT. ETA HAS BEEN FASTER WITH THE FRONTAL PROGRESSION THAN GFS.
HAVE SPLIT THE DIFFERENCE...WITH A GOOD CHANCE OF PRECIP HANGING
INTO EARLY WEDNESDAY NIGHT.
0Z THU ON...EARLY IN THE PERIOD...A COLD FRONT IS EXPECTED TO BE
EXITING THE COMMONWEALTH TO THE SOUTH. RATHER FAST E TO W FLOW IS
EXPECTED TO BE ACROSS THE REGION AT THAT TIME WITH UPPER JET SUPPORT
(POSSIBLY COUPLED JET STRUCTURE) EXPECTED TO AID IN PRECIP EARLY IN
THE PERIOD. FOR NOW HAVE 50 POPS EARLY...THEN DRYING THINGS OUT OUT
BY MORNING BEHIND THE FRONT AS WEAK HIGH PRESSURE BUILDS INTO THE OH
VALLEY. WITH DECREASED LOW LEVEL MOISTURE LEFT THU DRY EVENING
THOUGH NW FLOW ALOFT MAKES ME A LITTLE LEARY OF THIS. A SECONDARY
COLD FRONT IS EXPECTED TO CROSS THE REGION ON FRI PER GFS ENSEMBLES
AND ECMWF. WENT WITH CHANCE POPS AHEAD OF THIS FRONT. THE FRONT IS
THEN EXPECTED TO RETURN N AS A WARM FRONT LATE ON SAT AND INCLUDED
SMALL CHANCE POPS DURING THAT TIME FRAME. CONTINUED SLIGHT CHANCE
POPS THROUGH THE END OF THE EXTENDED WITH WARMING TEMPS AND
INCREASING LOW LEVEL MOISTURE IN THE WARM SECTOR. OVERALL...LEANED
MORE TOWARD ECMWF AND GFS ENSEMBLES THAN THE RECENT GFS RUNS FOR THE
EXTENDED AS GFS RUNS CONTINUE TO SEEM TOO FAST EJECTING CUTOFF LOW
EAST AND MAY BE OVERAMPLIFYING A TROUGH TO OUR EAST. OVERALL...WENT
RELATIVELY CLOSE TO 0Z MEX NUMBERS FOR TEMPS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
GEOGERIAN
Hazardous weather outlook, May 24, 5:29 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
629 AM EDT MON MAY 24 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
629 AM EDT MON MAY 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN
KENTUCKY TODAY AS A FRONT TO THE NORTH OF THE AREA SAGS TO NEAR THE
OHIO RIVER BY EARLY THIS AFTERNOON...BEFORE TURNING BACK TO THE
NORTH. THE PRIMARY THREAT WITH ANY SEVERE WEATHER TODAY WOULD BE
DAMAGING WINDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS
EVENING AS WELL...WITH ACTIVITY WEAKENING AS THE EVENING PROGRESSES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE PERIOD...WITH
THE EXCEPTION OF THURSDAY...WHEN THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME
SEVERE ON BOTH TUESDAY AND WEDNESDAY...IN ASSOCIATION WITH A COLD
FRONT AGAIN APPROACHING THE AREA FROM THE NORTH. THE PRIMARY THREAT
WITH ANY SEVERE WEATHER WILL BE THAT OF DAMAGING WINDS AND LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TUESDAY...OR WEDNESDAY.
PIEPER
In the hours before
Local storm report, May 24, 2:57 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL IVYTON 37.71N 82.98W
05/24/2004 0.75 INCH MAGOFFIN KY LAW ENFORCEMENT
&&
HYSELLHail, Floyd
- When
- May 24, 3:06 PM EST to 3:08 PM EST
- Where
- Floyd County, 2 mi NE of Prestonsburg
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.683, -82.750
Nickel sized hail was reported by a maintenance worker at Jenny Wiley State Park.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, May 24 to 25, 20041 death · 4 injured · $5.1 million · F2 · 31 events
- Tornadoes and Flash Flooding in Missouri, May 24 to 25, 20041 injured · $15 million · F2 · 86 events
- Tornadoes and Flash Flooding in Iowa, May 24 to 25, 20041 injured · $3.2 million · F0 · 119 events
- Tornadoes and Hail in Oklahoma, May 24, 2004$123,000 · F1 · 72 events
- Tornadoes and Hail in Nebraska, May 24, 2004$1.7 million · F1 · 17 events
- Hail and Damaging Winds in New York, May 24, 2004$1.4 million · 1 in hail · 4 events
- Flood in Wisconsin, May 24 to 31, 2004$1.0 million · 1 event
- Hail in New York, May 24, 2004$1.0 million · 1 in hail · 1 event
- Flood in Wisconsin, May 24 to 31, 2004$800,000 · 1 event
- Hail and Lightning Strikes in Massachusetts, May 24, 2004$350,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 24, 2004$500,000 · 2.75 in hail · 5 events
- Tornadoes and Hail in Kansas, May 24, 2004$100,000 · F1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404083.